Alert archive / Washington / Wind Advisories in 2019
Wind Advisory 5, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at Jan 16, 2019, 2:36 PM PST for San Juan County, Washington. It took effect at Jan 17, 2019, 4:00 PM PST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 16, 2019, 2:36 PM PST (22:36 UTC)
- In effect from
- Jan 17, 2019, 4:00 PM PST
- Expired
- Jan 18, 2019, 4:00 AM PST
- In force
- 12 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 10.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1717 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
254 WWUS76 KSEW 162236 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 236 PM PST Wed Jan 16 2019 WAZ001-503-506-507-510-516-517-171315- /O.NEW.KSEW.WI.Y.0005.190118T0000Z-190118T1200Z/ San Juan County-Western Whatcom County-Western Skagit County- Everett and Vicinity-Admiralty Inlet Area-North Coast- Central Coast- 236 PM PST Wed Jan 16 2019 ...WIND ADVISORY IN EFFECT FROM 4 PM THURSDAY TO 4 AM PST FRIDAY... The National Weather Service in Seattle has issued a Wind Advisory, which is in effect from 4 PM Thursday to 4 AM PST Friday. * WIND...Southerly winds 20 to 35 mph with gusts up to 45 to 50 mph. * TIMING...Windy conditions will develop Thursday evening and linger into early Friday morning. * IMPACTS...Winds may snap tree branches and cause local power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ www.weather.gov/seattle
4 follow-up statements
467 WWUS76 KSEW 171132 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 332 AM PST Thu Jan 17 2019 WAZ001-503-506-507-510-516-517-180000- /O.CON.KSEW.WI.Y.0005.190118T0000Z-190118T1200Z/ San Juan County-Western Whatcom County-Western Skagit County- Everett and Vicinity-Admiralty Inlet Area-North Coast- Central Coast- 332 AM PST Thu Jan 17 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM PST FRIDAY... * WIND...Southerly winds 20 to 35 mph with gusts up to 45 mph. * TIMING...Windy conditions will develop Thursday evening and continue into early Friday morning. * IMPACTS...Winds may snap tree branches and cause local power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ www.weather.gov/seattle
660 WWUS76 KSEW 172325 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 325 PM PST Thu Jan 17 2019 WAZ001-503-506-507-510-516-517-180730- /O.NEW.KSEW.HW.A.0002.190119T0000Z-190119T1800Z/ /O.CON.KSEW.WI.Y.0005.190118T0000Z-190118T1200Z/ San Juan County-Western Whatcom County-Western Skagit County- Everett and Vicinity-Admiralty Inlet Area-North Coast- Central Coast- 325 PM PST Thu Jan 17 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST FRIDAY... ...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY MORNING... The National Weather Service in Seattle has issued a High Wind Watch, which is in effect from Friday afternoon through Saturday morning. * WIND...Southerly winds, 20 to 35 mph with gusts up to 45 mph will develop tonight, easing Friday. Winds are expected to strengthen again out of the south Friday night, 25 to 40 mph with gusts to 55 mph. * Timing...Windy conditions will develop tonight, easing Friday morning. A second, stronger storm system will cause strengthening winds again Friday night into Saturday morning. * IMPACTS...Winds may snap tree branches and cause local power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ www.weather.gov/seattle
238 WWUS76 KSEW 180733 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 1133 PM PST Thu Jan 17 2019 WAZ001-503-506-507-510-516-517-181200- /O.CON.KSEW.WI.Y.0005.000000T0000Z-190118T1200Z/ /O.CON.KSEW.HW.A.0002.190119T0000Z-190119T1800Z/ San Juan County-Western Whatcom County-Western Skagit County- Everett and Vicinity-Admiralty Inlet Area-North Coast- Central Coast- 1133 PM PST Thu Jan 17 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST FRIDAY... ...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY MORNING... * WIND...Southerly winds, 20 to 35 mph with gusts up to 45 mph will develop tonight, easing Friday. Winds are expected to strengthen again out of the south Friday night, 25 to 40 mph with gusts to 55 mph. * Timing...Windy conditions will develop tonight, easing Friday morning. A second, stronger storm system will cause strengthening winds again Friday night into Saturday morning. * IMPACTS...Winds may snap tree branches and cause local power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ www.weather.gov/seattle
121 WWUS76 KSEW 181214 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 414 AM PST Fri Jan 18 2019 WAZ001-503-506-510-182200- /O.EXP.KSEW.WI.Y.0005.000000T0000Z-190118T1200Z/ /O.UPG.KSEW.HW.A.0002.190119T0000Z-190119T1800Z/ /O.NEW.KSEW.WI.Y.0006.190119T0200Z-190119T1400Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area- 414 AM PST Fri Jan 18 2019 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM PST SATURDAY... The National Weather Service in Seattle has issued a Wind Advisory, which is in effect from 6 PM this evening to 6 AM PST Saturday. The High Wind Watch is no longer in effect. * WIND...Southerly winds, 20 to 35 mph with gusts up to 45 mph. * Timing...Windy conditions will develop tonight, easing Saturday morning. * IMPACTS...Winds may snap tree branches and cause local power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ WAZ516-517-182200- /O.EXP.KSEW.WI.Y.0005.000000T0000Z-190118T1200Z/ /O.UPG.KSEW.HW.A.0002.190119T0000Z-190119T1800Z/ /O.NEW.KSEW.WI.Y.0006.190118T2200Z-190119T1400Z/ North Coast-Central Coast- 414 AM PST Fri Jan 18 2019 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 AM PST SATURDAY... The National Weather Service in Seattle has issued a Wind Advisory, which is in effect from 2 PM this afternoon to 6 AM PST Saturday. The High Wind Watch is no longer in effect. * WIND...Southerly winds, 20 to 35 mph with gusts up to 45 mph. * Timing...Windy conditions will develop this afternoon, easing Saturday morning. * IMPACTS...Winds may snap tree branches and cause local power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ WAZ507-181315- /O.CAN.KSEW.HW.A.0002.190119T0000Z-190119T1800Z/ /O.EXP.KSEW.WI.Y.0005.000000T0000Z-190118T1200Z/ Everett and Vicinity- 414 AM PST Fri Jan 18 2019 ...WIND ADVISORY HAS EXPIRED... Winds have decreased below wind advisory criteria this morning. Winds will pick up again from the south this evening and continue into early Saturday morning at 20 to 30 mph with gusts to 40 mph. $$ WAZ514-182200- /O.NEW.KSEW.WI.Y.0006.190119T0200Z-190119T1400Z/ Eastern Strait of Juan de Fuca- 414 AM PST Fri Jan 18 2019 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM PST SATURDAY... The National Weather Service in Seattle has issued a Wind Advisory, which is in effect from 6 PM this evening to 6 AM PST Saturday. * WIND...Southerly winds at 20 to 35 mph, with gusts up to 45 mph. * TIMING...Windy conditions will develop tonight, easing Saturday morning. * IMPACTS...Winds may snap tree branches and cause local power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ www.weather.gov/seattle
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Jan 16, 9:30 AM PST, 5 hours 6 minutes earlier.
Area forecast discussion, Jan 16, 9:30 AM PST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
930 AM PST Wed Jan 16 2019
.SYNOPSIS...Wet and active weather will return to part of the area
today, with more widespread precipitation affecting the area
interior this evening into Friday. Precipitation will initially be
light to moderate, with a wetter, windier system expected to impact
the region Friday night into Saturday. Unsettled weather will
continue through the middle of next week, before a drier pattern
ensues.
&&
.SHORT TERM...A weak system brushing the area today, bringing
light showers to the coast and southern interior. QFP values will
remain light, with little or no impact with this first wave.
A closed low approaching the Pacific Northwest will bring more
widespread rain into the area from the southwest late tonight.
Easterly low level pressure gradients may tighten up as the surface
low approaches the coast, resulting in some gusty easterlies
Thursday morning. Wind speeds will likely remain below advisory
criteria at least initially. Rain will linger through Thursday night
as a frontal boundary move inland. Winds will become southwesterly
behind the front late Thursday night into early Friday morning. This
will likely be the breeziest period with some potential for advisory
level winds.
.LONG TERM...from previous discussion...Rain looks to taper to
showers briefly Friday afternoon as a weak short wave ridge passes
overhead ahead of the next rain maker. Still seeing evidence of a
notable atmospheric river associated with this system which looks to
pull another round of moderate to locally heavier rainfall across
much of the CWA even as the parent low lifts northeast to the
central BC coast. Luckily given the large displacement of the parent
low and the atmospheric river by Saturday afternoon, much of the
rain will scour out of the area. Could see another quick break in
the widespread rain thru early Sunday but given a look upstream,
another shortwave will approaching the coast. Another round of rain
appears likely at this point.
After Sunday's system, a broader ridge tries to build in. At this
point in time, the ridge appears dirty, with moisture riding over
top of it and perhaps allowing for intermittent periods of rain
thru mid week. Thereafter, a major pattern change is still
forecast to occur, one in which a high amplitude trough will
build across the eastern US, and a high amplitude ridge will set
up along the West Coast. If you're a cold weather lover, you
might want to head east, otherwise, western Washington will
provide for a period of rain-free weather thru the end of the
week.
Kovacik
&&
.AVIATION...Southerly flow aloft will continue today and tonight
with an upper trough offshore. A frontal system will spread rain
into the area from the southwest tonight as the upper trough
approaches. At the surface, easterly offshore flow will continue
with high pressure inland and lower pressure offshore. The air mass
is mostly dry and stable.
There are mainly mid and high clouds today. Moisture will increase
from the southwest tonight as a frontal system arrives. Offshore
flow should keep the low levels relatively dry. Rain will spread
into the area but ceilings are expected to remain VFR, even towards
the coast.
KSEA...Mid and high clouds at times today. Ceilings will gradually
lower tonight as rain develops but they are expected to remain VFR.
Easterly wind 5-10 knots increasing to 10-15 knots tonight and
becoming a bit gusty. Schneider/CHB
&&
.MARINE...Southerly flow will increase across the region today and
tonight as a low center moves northeast offshore. Gale force winds
are forecast on the coast and at the west entrance, with small craft
advisory winds elsewhere. Another strong system will reach the area
on Friday with seas building to 15 to 18 feet. This system will move
inland Friday night and Saturday, maintaining strong southerly flow
over the waters. A weaker trough may clip the area on Sunday. CHB
&&
.HYDROLOGY...A return to a period of wet weather will begin today
and continue through early next week. The accumulation of rainfall
with each passing system over time is expected to spark a response
in river levels. Given some of the higher rainfall totals expected
across the Olympics, the Skokomish may reach flood stage by this
weekend. Elsewhere, not expecting river flooding over the next 7
days at this time.
Kovacik
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory until 7 PM PST this evening for Coastal
Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville 10 To
60 Nm-Coastal Waters From James Island To Point Grenville
Out 10 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater 10 To 60 Nm-Coastal Waters From Point Grenville
To Cape Shoalwater Out 10 Nm-West Entrance U.S. Waters
Strait Of Juan De Fuca.
Gale Warning from 7 PM this evening to 4 PM PST Thursday for
Coastal Waters From Cape Flattery To James Island 10 To 60
Nm-Coastal Waters From James Island To Point Grenville 10
To 60 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater 10 To 60 Nm.
Gale Warning from 7 PM this evening to 6 AM PST Thursday for
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville Out 10
Nm-Coastal Waters From Point Grenville To Cape Shoalwater
Out 10 Nm-West Entrance U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory until 4 PM PST Thursday for Central U.S.
Waters Strait Of Juan De Fuca-East Entrance U.S. Waters
Strait Of Juan De Fuca.
Small Craft Advisory from 6 PM this evening to 4 PM PST Thursday
for Northern Inland Waters Including The San Juan Islands.
Small Craft Advisory from 7 PM this evening to 10 AM PST
Thursday for Admiralty Inlet-Puget Sound and Hood Canal.
&&
www.weather.gov/seattleThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 2:29 AM PST | Gale Warning | SEW | 48 hr | |
| Jan 16, 2:29 AM PST | Small Craft Advisory | SEW | 4 days | |
| Jan 16, 2:36 PM PST | Small Craft Advisory for Rough Bar | SEW | 4 days |
Nearby
Wind Advisories in Washington, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.